Alert archive / Georgia / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 40, NWS Charleston, SC

May 25, 2024Bulloch County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 25, 2024, 3:29 PM EDT for Bulloch County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2024, 3:29 PM EDT (19:29 UTC)
Expired
May 25, 2024, 4:09 PM EDT
In force
40 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bulloch County, GA

The radar

The Charleston,SC radar (KCLX), 72 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2024-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2024-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:48 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 25, 1:48 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
148 PM EDT Sat May 25 2024

.SYNOPSIS...
A weak disturbance will move through the area this evening. Hot
conditions expected for Sunday and Memorial Day. A cold front
could bring impacts to the region Monday night into Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 145 PM, KCLX was detecting isolated showers across SE
GA/SC. By mid-afternoon, the coverage of showers and
thunderstorms should be focus along and west of the sea breeze
and with the outflow associated with a passing MCS over SE GA.
The update forecast will adjust PoPs and WX to recent radar
trends. Temperatures are on pace to peak around 90 degrees for
most areas over the next hour.

Modifying the 12Z KCHS sounding, the environment across the
forecast area this afternoon should feature MLCAPE around 2000
J/kg or normalized CAPE of 0.15-0.2. DCAPE values may range
between 1000-1200 J/kg, especially across SE GA. The thermal
profile combined with effective bulk shear of 30-35 kts may
support strong to severe thunderstorms across SE GA/SC this
afternoon and evening. The first round of severe weather could
be associated with the arrival of the MCS over northern GA.
Recent runs of the HRRR indicate that the leading cells may
arrive over SE GA around 3 PM. SPC has issued a mesoscale
discussion for this activity, indicating a 40 percent chance for
a Watch. At the same time, sea breeze showers and thunderstorms
should initiate over portions of Charleston and Berkeley
Counties. Some of these storms may pulse and become quite tall,
yielding some potential for damaging wind gusts.

By late this afternoon, the two modes of convection, MCS
over SE GA and sea breeze for the coastal counties, will
produce numerous outflow boundaries with the moderate DCAPE.
These boundaries will largely determine the overall timing,
placement, and duration of convection heading into the early
evening. The environment will feature deep moisture, PW values
between 1.5-1.7 inches. HREF indicates that some thunderstorm
clusters will have the potential of producing 1.5-2 inches in a
3-hr period this afternoon and evening.

Overnight: A mostly dry night will prevail once evening convection
dies off and the mid-level impulses propagates offshore. It
will remain warm and fairly humid with lows ranging from the
upper 60s well inland to the mid 70s at the beaches. There is a
chance that little fog could develop early Sunday morning,
especially where rain falls today. However, the fog could remain
fairly light with no significant impacts.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
Ridging builds overhead on Sunday which will aid in limiting
convection. Rain chances are no higher than 20%. Main story
will be the unseasonably hot temperatures. Highs peak in the low
to mid 90s across most locations. Lows Sunday night only fall
to the low/mid 70s.

Mid level ridge axis shifts offshore on Monday/Memorial Day as a
broad trough moves into the eastern U.S. At the surface, a cold
front will approach the region from the west. Little convection is
expected through at least mid-afternoon then upstream showers and
thunderstorms could move into the area later in the day into the
evening. There is potential that this activity is more
organized and pose a risk for stronger storms with gusty winds.
Highest rain chances shift offshore late Monday night/early
Tuesday morning. Lows will mainly be in the upper 60s to lower
70s.

The front should push offshore on Tuesday. Deepest moisture also
exits the area, and the weather looks fairly quiet with just
isolated showers/thunderstorms are still possible. High
temperatures again above seasonal normals in the lower 90s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
High pressure builds into the region for late week behind a
secondary cold front that passes through later Wednesday night
or early Thursday. Rain-free forecast in tact, essentially
disregarding the outlier/wetter GFS. Temperatures should return
back to more seasonable levels.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
18Z TAF Discussion:
KCHS/KJZI/KSAV: Prior to the 18Z TAFs, KCLX was detecting an
increasing number of showers across SE GA and SC. A couple of
updrafts were located within the KCHS terminal. Showers and
thunderstorms should develop at least in the vicinity of the
terminals at the onset or an hour into the 18Z TAF period.
Thunderstorm coverage should peak late this afternoon into early
this evening, each TAF will feature a TEMPO for TSRA, generally
between 20-01Z. Convection should gradually dissipate or track
over the Atlantic waters this evening. The rest of the night
should remain VFR with light SW winds.

Extended Aviation Outlook: Brief flight restrictions are
possible due to showers/thunderstorms each afternoon/evening.

&&

.MARINE...
Through Tonight: A southerly flow regime will prevail through
tonight. Winds will remain less than 15 kt with seas 1-2 ft. A
cluster of tstms could move off the Georgia coast later this
evening which could produce convective winds >34 kt.

Sunday through Thursday: South to southwest winds persist through
early next week. A cold front will then pass through the waters
before high pressure builds for late week. Conditions stay below
Small Craft Advisory through the period. Winds speeds average 15
knots or less with seas 2-3 feet on average.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...NED
SHORT TERM...
LONG TERM...
AVIATION...NED
MARINE...
Hazardous weather outlook, May 25, 3:20 AM EDT, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
320 AM EDT Sat May 25 2024

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-260730-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
320 AM EDT Sat May 25 2024

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Scattered showers and thunderstorms are
expected to impact Southeast South Carolina and Southeast Georgia
this afternoon and evening. A few of these storms could become severe
with damaging winds, small hail and frequent cloud-to-ground
lightning being the primary hazards. The risk for isolated severe
thunderstorms will be the greatest between 3 PM and 9 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Local storm report, May 25, 10:09 AM EDT, 5 hours 20 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Charleston SC
1009 AM EDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     Hail             Skidaway Island         31.93N  81.05W
05/24/2024  E1.00 inch       Chatham            GA   Public

            Social media picture of a large hail hailstone.
            Estimated to be at least the size of a quarter.

&&

Corrected event time

Event Number CHS2400386

NED
Local storm report, May 25, 12:19 PM EDT, 3 hours 10 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Charleston SC
1219 PM EDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Tstm Wnd Dmg     4 N Clyo                32.54N  81.26W
05/24/2024                   Jasper             SC   Dept of Highways

            Tree down on Clyo Road. Time estimated from radar.

0405 PM     Tstm Wnd Dmg     3 S Stillwell           32.34N  81.24W
05/24/2024                   Effingham          GA   Fire Dept/Rescue

            Tree down at the intersection of Mill Pond Road and
            Ebeneezer Road.

0439 PM     Tstm Wnd Dmg     1 WSW Pocotaligo        32.63N  80.88W
05/24/2024                   Jasper             SC   Public

            Three trees down on Interstate 95. Time estimated from
            radar.

0440 PM     Hail             2 N Bluffton            32.27N  80.86W
05/24/2024  M0.75 inch       Beaufort           SC   Trained Spotter

            Dime size hail reported by trained spotter.

0440 PM     Tstm Wnd Dmg     1 E Yemassee            32.69N  80.84W
05/24/2024                   Beaufort           SC   Law Enforcement

            Tree down on the 100 block of River Road.

0444 PM     Tstm Wnd Dmg     1 S Pocotaligo          32.62N  80.86W
05/24/2024                   Jasper             SC   Dept of Highways

            Tree down on Mackay Point Road.

0448 PM     Tstm Wnd Dmg     2 N Sheldon             32.63N  80.79W
05/24/2024                   Beaufort           SC   Emergency Mngr

            Tree down on Old Sheldon Church Road and Twickenham Rd.
            Time estimated from radar.

0449 PM     Tstm Wnd Dmg     Bluffton                32.24N  80.87W
05/24/2024                   Beaufort           SC   Emergency Mngr

            Tree Down on 10 Wharf St. Time estimated from radar.

0450 PM     Tstm Wnd Dmg     2 NNW Hilton Head Islan 32.23N  80.77W
05/24/2024                   Beaufort           SC   Emergency Mngr

            Tree down on 33 Stoney Crossing Road. Time estimated
            from radar.

0500 PM     Marine Tstm Wind 3 W Forest Beach        32.15N  80.80W
05/24/2024  M48 mph          Beaufort           SC   Mesonet

            48 MPH measured wind gust at Calibogue Broad Creek
            tempest site.

0500 PM     Marine Tstm Wind 3 W Forest Beach        32.15N  80.80W
05/24/2024  M56 mph          Beaufort           SC   Mesonet

            56 MPH measured wind gust from N Calibogue Cay Rd
            tempest mesonet station.

0503 PM     Marine Tstm Wind 6 WSW Forest Beach      32.11N  80.84W
05/24/2024  M41 mph          AMZ352             SC   Mesonet

            41 MPH measured wind gust at Calibogue Sound.

0505 PM     Tstm Wnd Dmg     3 WNW Meinhard          32.20N  81.26W
05/24/2024                   Effingham          GA   Fire Dept/Rescue

            Tree down at the intersection of Noel C Conway Road and
            Kelly Drive. Time estimated from radar.

0506 PM     Non-Tstm Wnd Dmg 2 WNW Walterboro        32.92N  80.70W
05/24/2024                   Colleton           SC   Emergency Mngr

            Tree down on Hiers Corner Road (from outflow). Time
            estimated from radar.

0513 PM     Marine Tstm Wind 2 ENE Tybee Island      32.01N  80.81W
05/24/2024  M54 mph          AMZ352             GA   Mesonet

            54 MPH measured wind gust from Savannah Entrance Light
            (XSEL).

0518 PM     Tstm Wnd Gst     2 NE Skidaway Island    31.96N  81.02W
05/24/2024  M49 mph          Chatham            GA   Mesonet

            49 MPH wind gust measured at Skidaway.

0518 PM     Hail             Skidaway Island         31.93N  81.05W
05/24/2024  E1.00 inch       Chatham            GA   Broadcast Media

            Estimated quarter size hail from broadcast media at The
            Landings. Time estimated from radar.

0521 PM     Tstm Wnd Dmg     2 NNE Green Pond        32.75N  80.60W
05/24/2024                   Colleton           SC   911 Call Center

            Large tree down on Magwood Bryant Road near Greenpond.

0529 PM     Hail             Skidaway Island         31.93N  81.05W
05/24/2024  E1.00 inch       Chatham            GA   Public

            Social media picture of a large hail hailstone.
            Estimated to be at least the size of a quarter.

0632 PM     Marine Tstm Wind 4 ESE Charleston        32.75N  79.87W
05/24/2024  M46 mph          AMZ330             SC   Mesonet

            46 MPH measured wind gust at Fort Sumter Range Front
            Light (XSUM).

0632 PM     Marine Tstm Wind 2 ESE Charleston        32.77N  79.91W
05/24/2024  M61 mph          AMZ330             SC   Mesonet

            61 MPH measured wind gust at Shutes Folly (XSHF).

0645 PM     Marine Tstm Wind 1 ESE Isle of Palms     32.78N  79.79W
05/24/2024  M43 mph          AMZ350             SC   Mesonet

            43 MPH measured wind gust at IOP Pier (XIOP).

0649 PM     Hail             Jamestown               33.29N  79.69W
05/24/2024  E0.88 inch       Berkeley           SC   Co-Op Observer

0754 PM     Hail             2 SSW South Newport     31.61N  81.42W
05/24/2024  M0.50 inch       McIntosh           GA   Public

            MPING report of 0.50 inch hail.

&&

EVENT NUMBER CHS2400368 CHS2400376 CHS2400370 CHS2400363 CHS2400371
CHS2400369 CHS2400380 CHS2400381 CHS2400379 CHS2400365 CHS2400366
CHS2400364 CHS2400377 CHS2400382 CHS2400367 CHS2400372 CHS2400383
CHS2400384 CHS2400386 CHS2400373 CHS2400374 CHS2400375 CHS2400385
CHS2400378

DAK
Special weather statement, May 25, 3:23 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston SC
323 PM EDT Sat May 25 2024

GAZ100-252000-
Bulloch-
323 PM EDT Sat May 25 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH COUNTY...

At 323 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Georgia Southern, or near Statesboro, moving
southeast at 15 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Statesboro, Brooklet, Register, Nevils, Georgia Southern, Denmark,
and Leefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3250 8181 3239 8152 3237 8152 3217 8169
      3217 8171 3236 8194
TIME...MOT...LOC 1923Z 305DEG 13KT 3239 8181

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

BSH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:23 PM EDTSpecial Weather StatementCHSBulloch37 min
May 25, 5:02 PM EDTSpecial Marine WarningCHS56 min
May 25, 5:23 PM EDTSpecial Marine WarningCHS99 min
May 25, 6:28 PM EDTSpecial Marine WarningCHS56 min
May 25, 5:04 PM EDTSpecial Weather StatementCHSCharleston26 min
May 25, 7:46 PM EDTSpecial Weather StatementCHSBerkeley29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.